Alert archive / New York / Coastal Flood Statements in 2011

Coastal Flood Statement 15, NWS New York, NY

July 14, 20118 counties in New York; Essex County, Hudson County, Union County, New Jersey; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this coastal flood statement at Jul 14, 2011, 4:37 AM EDT for 8 counties in New York; Essex County, Hudson County, Union County, New Jersey; Greater Bridgeport Planning Region, Connecticut. It took effect at Jul 14, 2011, 7:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 14, 2011, 4:37 AM EDT (08:37 UTC)
In effect from
Jul 14, 2011, 7:00 PM EDT
Expired
Jul 15, 2011, 1:00 AM EDT
In force
6 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Essex County, NJ, Hudson County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 80 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2011-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2011-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
-146 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WHUS41 KOKX 140837
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
437 AM EDT THU JUL 14 2011

...LOCALIZED MINOR COASTAL FLOODING POSSIBLE THIS EVENING...

CTZ009-NYZ071-073-075-078-079-081-176>179-141800-
/O.NEW.KOKX.CF.S.0015.110714T2300Z-110715T0500Z/
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-BRONX-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
437 AM EDT THU JUL 14 2011

* LOCATIONS...ALONG THE SOUTH SHORE BAYS OF NYC AND LONG
  ISLAND...WESTERN LONG ISLAND SOUND...AND EASTERN BAYS OF LONG
  ISLAND.

* TIDAL DEPARTURES...AROUND 1 TO 1 1/2 FT ABOVE ASTRONOMICAL
  TIDES.

* TIMING...DURING THE TIMES OF HIGH TIDE THIS EVENING.

* IMPACTS...WATER LEVELS WILL APPROACH MINOR COASTAL FLOODING
  BENCHMARKS WITH LOCALIZED MINOR FLOODING POSSIBLE.

$$
3 follow-up statements
887 
WHUS41 KOKX 141737
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
137 PM EDT THU JUL 14 2011

...LOCALIZED MINOR COASTAL FLOODING POSSIBLE THIS EVENING...

CTZ009-NYZ071-073-075-078-079-081-176>179-150400-
/O.CON.KOKX.CF.S.0015.110714T2300Z-110715T0500Z/
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-BRONX-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
137 PM EDT THU JUL 14 2011

* LOCATIONS...ALONG THE SOUTH SHORE BAYS OF NYC AND LONG 
  ISLAND...WESTERN LONG ISLAND SOUND...AND EASTERN BAYS OF LONG 
  ISLAND. 

* TIDAL DEPARTURES...AROUND 1 TO 1 1/2 FT ABOVE ASTRONOMICAL 
  TIDES. 

* TIMING...DURING THE TIMES OF HIGH TIDE THIS EVENING.

* IMPACTS...WATER LEVELS WILL APPROACH MINOR COASTAL FLOODING 
  BENCHMARKS WITH LOCALIZED MINOR FLOODING POSSIBLE. 

$$
876 
WHUS41 KOKX 141955
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
355 PM EDT THU JUL 14 2011

...LOCALIZED MINOR COASTAL FLOODING POSSIBLE THIS EVENING...

NYZ078-079-081-142100-
/O.CAN.KOKX.CF.S.0015.110714T2300Z-110715T0500Z/
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
355 PM EDT THU JUL 14 2011

MINOR COASTAL FLOODING IS NO LONGER EXPECTED THIS EVENING.

$$

NJZ006-106-108-NYZ072-074-150500-
/O.EXA.KOKX.CF.S.0015.110714T2300Z-110715T0500Z/
HUDSON-EASTERN ESSEX-EASTERN UNION-NEW YORK (MANHATTAN)-
RICHMOND (STATEN ISLAND)-
355 PM EDT THU JUL 14 2011

* LOCATIONS...ALONG NEW YORK HARBOR.

* TIDAL DEPARTURES...AROUND 1 TO 1 1/2 FT ABOVE ASTRONOMICAL 
  TIDES. 

* TIMING...DURING THE TIMES OF HIGH TIDE THIS EVENING.

* IMPACTS...WATER LEVELS WILL APPROACH MINOR COASTAL FLOODING 
  BENCHMARKS WITH LOCALIZED MINOR FLOODING POSSIBLE. 

$$

CTZ009-NYZ071-073-075-176>179-150500-
/O.CON.KOKX.CF.S.0015.110714T2300Z-110715T0500Z/
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-BRONX-KINGS (BROOKLYN)-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
355 PM EDT THU JUL 14 2011

* LOCATIONS...ALONG WESTERN LONG ISLAND SOUND AND THE SOUTH SHORE
  BAYS OF NYC AND LONG ISLAND.

* TIDAL DEPARTURES...AROUND 1 TO 1 1/2 FT ABOVE ASTRONOMICAL 
  TIDES. 

* TIMING...DURING THE TIMES OF HIGH TIDE THIS EVENING.

* IMPACTS...WATER LEVELS WILL APPROACH MINOR COASTAL FLOODING 
  BENCHMARKS WITH LOCALIZED MINOR FLOODING POSSIBLE. 

$$
390 
WHUS41 KOKX 150020
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
820 PM EDT THU JUL 14 2011

...LOCALIZED MINOR COASTAL FLOODING POSSIBLE THIS EVENING...

CTZ009-NJZ006-106-108-NYZ071>073-176-177-150130-
/O.CAN.KOKX.CF.S.0015.000000T0000Z-110715T0500Z/
SOUTHERN FAIRFIELD-HUDSON-EASTERN ESSEX-EASTERN UNION-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-NORTHERN QUEENS-
NORTHERN NASSAU-
820 PM EDT THU JUL 14 2011

WATER LEVELS IN UPPER NEW YORK HARBOR AND WESTERN LONG ISLAND
SOUND SHOULD REMAIN BELOW MINOR FLOODING THRESHOLDS AROUND THE
TIMES OF HIGH TIDE TONIGHT.

$$

NYZ074-075-178-179-150500-
/O.CON.KOKX.CF.S.0015.000000T0000Z-110715T0500Z/
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-SOUTHERN QUEENS-
SOUTHERN NASSAU-
820 PM EDT THU JUL 14 2011

LOCALIZED MINOR COASTAL FLOODING MAY BE POSSIBLE AROUND THE TIMES
OF HIGH TIDE THIS EVENING ALONG THE SHORES OF LOWER NEW YORK
HARBOR AND RARITAN BAY...AND ALONG THE ATLANTIC SHORE AND SOUTH
SHORE BAYS OF NEW YORK CITY AND NASSAU COUNTY ON LONG ISLAND.
TIDAL DEPARTURES SHOULD RUN FROM 1 TO 1 1/2 FEET ABOVE
ASTRONOMICAL TIDES.

$$

GOODMAN

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jul 14, 4:01 AM EDT, 36 minutes earlier.

Area forecast discussion, Jul 14, 4:01 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
401 AM EDT THU JUL 14 2011

.SYNOPSIS...
A LARGE CANADIAN HIGH PRESSURE SYSTEM ACROSS THE WESTERN LAKES
WILL MOVE SLOWLY SOUTHEAST ACROSS THE AREA THIS WEEKEND THEN
BECOME NEARLY STATIONARY EAST OF THE MID ATLANTIC STATES THROUGH
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
LIGHT SHOWER ACTIVITY ASSOCIATED WITH UPPER LEVEL SYSTEM HAS
FINALLY ENDED ACROSS NEW LONDON COUNTY IN CONNECTICUT. OTHERWISE
JUST MADE SOME MINOR CHANGES.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
TRANQUIL CONDITIONS EXPECTED THROUGH THE PERIOD AS HIGH PRESSURE
BUILDS IN FROM THE GREAT LAKES REGION. THIS IS A CONTINENTAL POLAR
AIRMASS...SO DRY AND SLIGHTLY BELOW NORMAL TEMPERATURES ARE IN
STORE TODAY WITH DEWPOINTS IN THE 50S AND HIGHS IN THE LOWER 80S.

BREEZY CONDITIONS CAN BE EXPECTED...ESPECIALLY FOR PORTIONS OF NEW
YORK CITY...AS THE PRES GRADIENT BETWEEN THE APPROACHING HIGH AND
A DEVELOPING OFFSHORE LOW INCREASES. A N WIND FLOW THIS MORNING WILL
SHIFT TO THE NE BY THE AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HEIGHTS GRADUALLY RISE THROUGH THE WEEKEND...THEN THE REGION WILL BE
ON THE NE FRINGE OF STRONG SOUTHERN AND CENTRAL US RIDGING NEXT
WEEK.  THIS WILL RESULT IN GRADUALLY INCREASING HEAT THROUGH THE
PERIOD.

SURFACE HIGH PRESSURE GRADUALLY SINKS SE OF THE REGION THROUGH THIS
WEEKEND. MODELS HINTING AT SOME ISOLATED CONVECTION FRI NIGHT WITH
VORT ENERGY RIDING THROUGH NW FLOW AND MARGINAL UNSTABLE CONDITIONS.
THIS IS NOT OUT OF THE QUESTION...BUT HAVE LEFT OUT OF FORECAST WITH
UNCERTAINTY THIS FAR OUT.

OTHERWISE...MAINLY DRY AND SLIGHTLY ABOVE SEASONABLE TEMPS THIS
WEEKEND IN SW FLOW. TEMPS GENERALLY IN THE MID TO UPPER 80S
CITY/INTERIOR...LOWER 80S TO 85 COAST WITH AFTERNOON SEABREEZES
ALONG THE COAST. WITH HAVE TO WATCH A WEAK SHORTWAVE FOR
SUNDAY...WHICH COULD SPARK SOME CONVECTION ACROSS INTERIOR SECTIONS.

THE HIGH DRIFTS FURTHER OFFSHORE SUN NIGHT...RESULTING IN DECREASED
SUBSIDENCE AND INCREASING WESTERLY COMPONENT MID LVL FLOW. THIS
SHOULD PRODUCE WAA AND WARMING SFC TEMPS EARLY NEXT WEEK. PACIFIC
ENERGY GETS ENTRAINED IN THE RIDGE INCREASING CHANCES FOR TSTMS.
MAIN CONCERN WILL BE MCS DEVELOPMENT. THESE SYSTEMS GIVE THE
APPEARANCE OF A COLD FRONT IN THE MODELS...BUT WILL NOT RESULT IN
ANY LARGE SCALE TEMP DIFFERENCES. IN FACT...THE MODELS SUGGEST IT
WILL GET EVEN HOTTER FOR THE END OF NEXT WEEK IN THE WAKE OF THESE
SYSTEMS.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
A TROUGH OF LOW PRESSURE PASSES THROUGH THE REGION TONIGHT. HIGH
PRESSURE BUILDS IN THURSDAY.

VFR CONDITIONS THROUGH THE TAF PERIOD.

NORTHERLY WINDS EXPECTED TONIGHT. SOME GUSTS CAN BE
EXPECTED...MAINLY ACROSS THE NYC AND COASTAL TERMINALS.

THE GUSTY NE WINDS CONTINUE DURING THE MORNING ON THURSDAY...THEN
WILL GRADUALLY DIMINISH IN THE AFTERNOON AS WINDS ALOFT DECREASE.
WINDS MAY REMAIN GUSTY THROUGH A GOOD PART OF THE AFTERNOON ACROSS
LONG ISLAND AND CONNECTICUT. A SEA BREEZE IS POSSIBLE AT JFK LATE.

OUTLOOK FOR 00Z FRIDAY THROUGH MONDAY...

THU NIGHT-SUN...VFR.

MON...SUB-VFR CONDITIONS POSSIBLE IN THE AFTERNOON WITH APPROACH OF A COLD
FRONT.

&&

.MARINE...
STRONG PRESSURE GRADIENT FOR THIS TIME OF YEAR WILL ALLOW FOR
OCCASIONAL GUSTS OF 25 KT ON THE OCEAN WATERS FOR THE FIRST HALF
OF THIS MORNING...BUT WILL DIMINISH AS THE MORNING PROGRESSES.
SEAS ARE EXPECTED TO REMAIN BELOW SCA LEVELS DUE TO AN OFFSHORE
WIND COMPONENT.

FOR THIS WEEKEND...HIGH PRESSURE SLIDES OFFSHORE WITH A
PERSISTENT S/SW FLOW. WINDS APPEAR TO STAY JUST BELOW SCA DURING
THIS PERIOD...ALTHOUGH MARGINAL SCA WINDS ACROSS THE WESTERN OCEAN
WATERS DUE TO COASTAL JET FORMATION ARE NOT OUT OF THE QUESTION
SUNDAY INTO MONDAY. MORE LIKELY WILL BE OCEAN SEAS BUILDING TO SCA
LEVELS LATE SUNDAY INTO MONDAY DUE TO THE PERSISTENT S/SW FLOW.

&&

.HYDROLOGY...
NO ORGANIZED SIGNIFICANT RAIN IS EXPECTED THROUGH THE PERIOD.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...JP
NEAR TERM...JP
SHORT TERM...JP
LONG TERM...NV
AVIATION...BC
MARINE...JP/NV
HYDROLOGY...NV
Hazardous weather outlook, Jul 14, 4:33 AM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
433 AM EDT THU JUL 14 2011

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-150845-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
433 AM EDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-150845-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
433 AM EDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:26 PM EDTSpecial Marine WarningOKX94 min

Nearby

Coastal Flood Statements in New York, 2011Coastal Flood Statements in New Jersey, 2011Coastal Flood Statements in Connecticut, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.